Human immunodeficiency virus (HIV) and acute immunodeficiency syndrome are known to be associated with cardiac involvement. In this respect, a relation between HIV and dilated cardiomyopathy has been described. Additionally, highly active antiretroviral therapy (HAART) may independently contribute to cardiac impairment. We here report two cases of severely reduced left ventricular function detected in the context of a recent standardized screening of 132 HIV+ individuals of the German heart failure network. Both patients presented in a poor overall condition and progressive exercise-induced dyspnea accompanied by edema or angina pectoris, respectively. Subsequent examinations revealed left bundle-branch blockade, ventricular arrhythmia, elevated serum BNP-levels as well as pathologic transthoracic echocardiography, left ventricular angiography, electron beam tomography and cardiac magnetic resonance imaging without significant coronary stenoses or immunohistological signs of an ongoing or prior myocarditis. Clinical signs of progressive chronic heart failure developed slowly but constantly following initiation of the HAART regimen. Patients were treated by an implantation of a biventricular implantable cardioverter defibrillator beside conventional conservative standard therapy followed by a significant improvement of clinical symptoms. Antiviral medication could be maintained in both patients. Taking all data into account, the diagnosis of a HAART-associated dilated cardiomyopathy could be assessed. Even though the pathogenesis of secondary heart failure after HAART is still object of investigation a mitochondrial impairment by antiviral drugs is thought to contribute the development of dilated cardiomyopathy. However, due to the coexistence of an eminent HIV infection, a direct effect of the HI virus itself can not be completely excluded.
|Journal||European Journal of Medical Research|
|Number of pages||5|
|Publication status||Published - 12.09.2005|